Hello all, I am newly diagnosed BP, and still coming to terms with this diagnosis (meaning I don't quite believe it!). The reason I was diagnosed is because, well, I don't sleep! Haven't quite slept this summer. I wonder how I manage to do this and not die!
The rest of the BP diagnosis doesn't altogther fit, although the spending and and irritibility does match somewhat.
Anyhoo - my question to my new brethren and sistren is this: I have tried:
1. Zyprexa - too much weight gain!
2. Abilify - too much jitters and stopped helping me go to sleep.
It is the Lithium I wish to ask you all about. My doctor told me it does not cause weight gain. However, I looked it up on Wikipedia and it said something like obscene weighgain or some sort of word that meant more then average weight gain. It also said it causes acne scarring. O.k. to say this teed me off is an understatement. I called the doctor's assistant and left a none too happy voice message. Don't pee on my leg and tell me its raining.
Can you all tell me if there is a more or less state-of-the-art med for us at the moment? What about the Tegretol or the other one I have heard you all mention that I forget the name of at the moment (I think it starts with an "L" Lectamin?).
I am particulary concerned with weight gain - in otherwords, I ain't gonna go for that. Sorry if that sounds vane - but getting fat is going to depress me and not going to help me with depression. I do need to sleep desparetly. And turning grossly obese with acne scars just doesnt seem like a good trade off.
Anyway, I have never in my life talked in a group of BP peoples, or known I was BP so this is all new to me. I appreciate your help and love and concern. And hope I can give it back to yas!
lamictal is one mood stabilizer that does not have weight gain. I tried this one, but I was one of the few lucky ones to get the rash and had to stop immediately. I am concerned about weight gain also - I was anorexic and bulimic in the past and still have some of those anxieties about weight. What I have read about litium is that it MAY cause weight gain - your doctor may assume that you would keep this in check because you are concerned about the gain. Tegretol does not have weight gain with it, but it has numerous other side effects. Topomax actually may work towards weight loss, but it also has numerous other side effects and it has not been FDA approved for bipolar. It has been used for this however. I am no doctor and this information is only what I have read. You could ask you doctor about some of these, however. Good Luck.
Thank you so much! I forgot to say I do take Topomax already. Doesn't do anything for or against weight loss or sleep disorder. Does Lamictal cause sleepiness? This is of prime interest/concern to me as well. I will bring this up to doctor when I get back! Thanks so much!
I take Lamictal (wonderful for controlling depression, my biggest problem) and Seroquel, for sleep issues and to balance out the slight hypomania Lamictal causes. So far (since March, no weight gain on the combination).
Just make sure your priorities (which are completely up to you to choose, imo) are very clear to your doctor, and try to accept that finding the right med. combo may take awhile.
I love you all for your quick responses and insights. I cannot wait to get back to doctor with this info. I wonder why he put me on Lithium, that prehistoric medicine! I didn't realize we could do a combo. So guess we could try the Lacmictal/serequal combo...Thanks!
Lord yes you can do a combo, finding the right "cocktail" of meds is one of the most important parts of controlling BP. I take Lamictal, Seroquel, Topomax, Zoloft, Vitamin D, Sonata and Neurontin. Although I am currently tritrating off the Seroquel becausing I've started having some slight weight gain and I'm not going there. Also to answer one of your other questions, no Lamictal does not cause sleepiness, it actually can cause some activation so generally you start it in very small doses and work up very slowly, also you have to be careful of the "rash" which can be very serious. It's taken me a couple of months to get up to my therapeutic dose which is 300mg. So don't be worried to talk to your doc about the new information your armed with, my pdoc"s treatment is "collaborative and actively engages clients in the healing process" so he never has a problem with me bringing up new meds or ideas that I've heard about. If you have a good pdoc, it shouldn't be a problem.
I'm on lithium and lamictal right now, and havn't had any weight gain. Before that, just on lithium and no weight gain.
Weight gain on Lithium i am not sure .I am already overweight. Started Lithium Again 6 weeks ago. I went on and off in April 1993 nothing since then until 6 weeks ago.I saw myself losing ground and uncontrollable anger was starting then went manic and my parents called 911 and was in the hospital and they sedated me and gave me Lorazepam. Then my Doctor found out and now i see a shrink 10/21/08. My Doctor gave me, Lithium Carbonate 300mgs X 2 since i was on it before he prescribed it. So far so good. Everything's quiet inside me no more fighting or fast thoughts. I just need to be able to accomplish things?! Focus maybe what i need. I need to start and FINISH things.
If you do your research, you'll find that 65% of people with classic bipolar symptoms respond to lithium (not a medication, but a mineral).
If you are worried about weight gain, you can always modify your lifestyle to accommodate the slight possibility of weight gain (e.g. eat less, exercise more). I take lithium along w/other medications and haven't had weight gain.
For me Lamictal is the wonder drug!! I have been on it for about 6 years and it helped like nothing else!! I also take Buspar with it to help with the hypo mania and help with anxiety. The Lamictal work so well for me that if I even miss one dose, not only me but, my husband can tell.
But no, I don't think your doctor lied to you. Some doctors have an affinity for certain meds. In my case, the doctor that I saw was writing scripts like crazy for Lamictal. I then had to switch docs and the new one was less familiar with it, though he did prescribe it.